After 11-year-old Oakley Debbs passed away due to a food allergy, his mom is speaking out to help raise awareness.
The young boy had asthma and had tested positive for a mild peanut and tree nut allergy, and he died after eating a piece of poundcake on Nov. 23. Debbs thought the treat was safe to eat, but there was a walnut inside that he had already swallowed before he realized it was there. Still, the only apparent reaction was a small blister on his lip that disappeared after he took some Benadryl.
“It went away,” Oakley's mom, Merrill Debbs, told Today. “Whatever was going on inside of him we had no knowledge of. He seemed fine. He went out to play with his cousins, took a shower and brushed his teeth.”
Oakley then came to his mom saying that his stomach hurt, and soon began vomiting.
“He started throwing up and from there it was a tornado of issues,” Debbs said. “We called 911. By the time the ambulance got there — about 10 minutes later— he was blue.”
An hour and a half after eating the nut, Oakley's airwaves closed and his heart stopped.
To honor her son's memory and raise awareness, Debbs created the Red Sneaker Foundation to educate others about food allergies, taking the organization's name from her son's favorite color and the color of all his athletic sneakers. Debbs shared that she hopes to get EpiPens in all schools and nuts banned from classrooms.
“I don’t think my beautiful, amazing, talented, adorable son should have passed away,” she said.
Dr. Ruchi Gupta, an associate professor of pediatrics at Northwestern University’s Feinberg School of Medicine and director of the Food Allergies Outcomes Program at Northwestern, noted that scientists are still studying delayed allergic reactions like Oakley's.
“We do not know enough about delayed reactions like these that seem to get better but then progress rapidly to death,” Gupta said. “That is why it is so critical to know how to identify a reaction and when and how to use epinephrine."
Oakley's family had an EpiPen, but didn't use it because they didn't realize that Oakley was going into anaphylactic shock.
Experts say that the EpiPen should be administered immediately as it is impossible to predict when an allergic reaction will become life-threatening.
“To see a child pass away is truly heart breaking,” said Gupta.
This story first appeared on Womanista.